Is it Cushings or Addison?

Posted by sherriec1964 @sherriec1964, Aug 10 2:55pm

I was diagnosed with Cushing Syndrome. I had a right adrenalectomy with the removal of my gallbladder. Four weeks later I was hospitalized with adrenal crisis. I'm still on hydrocortisone 3 months after surgery. My Endocrinologist is still titrating the levels. By having the surgery did I fix one problem for another?

Interested in more discussions like this? Go to the Diabetes & Endocrine System group.

Hi @sherriec1964, I moved your message to the Endocrine System support group (https://connect.mayoclinic.org/group/diabetes-and-endocrine-problems/) I think you'll get more responses here.

Regulating endocrine conditions requires a lot of patience and perseverance. I don't envy you your current journy. Here's some reference information for you:
"Sometimes the body is not able to properly regulate the production of cortisol and too much cortisol is produced. When too much cortisol is produced, it contributes to the development of Cushing syndrome. Low cortisol levels can cause a condition known as primary adrenal insufficiency or Addison disease."
– Cushing's Syndrome and Cushing Disease | Endocrine Society: https://www.endocrine.org/patient-engagement/endocrine-library/cushings-syndrome-and-cushing-disease

Fellow members like @spice @astaingegerdm @pay717 @mishkamilad @linh may have additional thoughts to add.

Sherri, what medications are you being treated with?

REPLY

@sherriec1964
It must have been frightening to be admitted in adrenal crisis.
Were you taking hydrocortisone when you were discharged after your adrenal surgery?
You still have one healthy adrenal gland. However, but because of the high cortisol levels your sick adrenal produced, there was no need for stimulation from the pituitary and hypothalamus. It takes time to reset to normal function again, that’s why you are getting supplemental hydrocortisone until your body catches up. It is not always easy to fine tune the correct dose.
There are times when the body needs extra, such as when the body is stressed with illness.
Eventually, your body will return to normal function.
My daughter had Cushing’s disease, pituitary adenoma. Her surgery was successful and her cortisol levels dropped to almost zero postop. She was given hydrocortisone when discharged and eventually was able to get off and she has not had to worry about adrenal insufficiency since.
Since everyone is different, you could discuss this with your doctor- what you can expect in the near future.

REPLY
@colleenyoung

Hi @sherriec1964, I moved your message to the Endocrine System support group (https://connect.mayoclinic.org/group/diabetes-and-endocrine-problems/) I think you'll get more responses here.

Regulating endocrine conditions requires a lot of patience and perseverance. I don't envy you your current journy. Here's some reference information for you:
"Sometimes the body is not able to properly regulate the production of cortisol and too much cortisol is produced. When too much cortisol is produced, it contributes to the development of Cushing syndrome. Low cortisol levels can cause a condition known as primary adrenal insufficiency or Addison disease."
– Cushing's Syndrome and Cushing Disease | Endocrine Society: https://www.endocrine.org/patient-engagement/endocrine-library/cushings-syndrome-and-cushing-disease

Fellow members like @spice @astaingegerdm @pay717 @mishkamilad @linh may have additional thoughts to add.

Sherri, what medications are you being treated with?

Jump to this post

Right now it's hydrocortisone 20mg in the morning and 10 mg in the evening on even days and 20mg in the morning and 5mg on odd days

REPLY

@sherriec1964 – Are you feeling okay on this dosage? Then you are doing well. The body was exposed to very high levels of cortisol for a long time. It affects your entire body.
That’s why it’s also takes time to get back to normal.
Just be patient and communicate with your doctor if you don’t feel right.
There are times when extra hydrocortisone may be needed- any stress on the body- such as an acute illness or surgery for example. That’s why it’s important to check with your doctor if something is wrong.

REPLY
@astaingegerdm

@sherriec1964 – Are you feeling okay on this dosage? Then you are doing well. The body was exposed to very high levels of cortisol for a long time. It affects your entire body.
That’s why it’s also takes time to get back to normal.
Just be patient and communicate with your doctor if you don’t feel right.
There are times when extra hydrocortisone may be needed- any stress on the body- such as an acute illness or surgery for example. That’s why it’s important to check with your doctor if something is wrong.

Jump to this post

On the days when I'm on the 20mg dose morning and 5mg dose evening I feel the fatigue 😩

REPLY

What does your doctor say about the fatigue on the lower evening dose?

REPLY
Please sign in or register to post a reply.
  Request Appointment